Background: Shoshin beriberi, cardiac failure secondary to a severe deficiency of the vitamin thiamine, can develop in patients following extensive intestinal resection or bypass; however, parenteral supplementation has largely eliminated this complication. Hemodynamic instability resulting from central line sepsis is a far more common complication in these parenteral nutrition-dependent patients. This case report details the diagnosis and treatment of shoshin beriberi in a patient with short bowel syndrome whose presentation mimicked central line sepsis. Methods: A retrospective chart review was performed. Appropriate laboratory data were included. Results: The patient was treated unsuccessfully with antibiotics and supportive measures. Resolution of symptoms was achieved only after the empiric administration of thiamine and folate. Conclusions: This case highlights that life-threatening thiamine deficiency mimicking septic shock can develop in patients with short bowel syndrome, despite oral multivitamin administration. We recommend diligent monitoring of vitamin levels in any total parenteral alimentation dependent patient unable to receive the intravenous multivitamin complex, regardless of oral vitamin supplementation or clinical findings.
- central line sepsis
- short bowel syndrome
- thiamine deficiency
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health